Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
LWinKorea

My experience as a serious athlete on Accutane

Ive had mild/moderate acne since my teenage years. Ive been a serious athlete all my life. I played D1 college basketball and now I play professionally in another country. Now that I am in the public eye, ive noticed my skin alot more. Its really hard to hide acne from the new high def cameras their using. Makeup isnt really a great option when your pooring out sweat either lol. To make a long story short my doctor recomended I take accutane.

I weight 65kg and I was perscribed 20mg/day. I did this for about 3 months. I did not notice that much of a change in my physical condition. As for my skin, month one was great but my skin went back to its old ways and broke out during month 2 and 3. My side effects were only slight dryness of the lips and face. I even did some outdoor training during the summer and with a good sunscreen, I didnt burn.

On the fourth month I got desperate because i wasnt seeing a change and went to 40mg/day. This was a big mistake. It took about 2 weeks for the new dosage to kick in. My skin cleared right up. The problem was the side effects. I have some of the best trainers in the country monitoring my physical status on a daily basis. There was a sudden change in my endurance and strength. It was like I hit a wall. I started to get bad headaches and nose bleeds during practice. I was constantly fatigued and wasnt able to recouperate well. Remember that you have to drink alot of water while on accutane, well, if your an athlete, its double that.

I ended up having an ankle injury. The doctor estimated 2 weeks recovery but somehow its been an ongoing injury. At this point I discontinued accutane. I took a 2 week break from the drug and resumed at 5mg/day.

In conclusion. If your a serious athlete, stick with the low dose. That one month that I went up to only 40mg really ruined any progress I had made physically over the last couple months. I might as well have sat out the last two months because thats how my body felt. Even being off the higher dosage I still feel some of the side effects I was feeling before. I regret bumping my dosage.

I believe that you will get results on low dose but they will take longer. I know people get impatient while on accutane but dont rush it, especially if your an athlete. Stick with low dose and wait it out. It could take 6-8 months to work but at least you wont have to deal with the side effects and you wont let the drug dictate your life.

-Linda

Share this post


Link to post
Share on other sites

I agree. I should be coming off Accutane this thursday, and while I'm incredibly pleased with the results, I'm sick of the side-effects at the same time. I used to do bodyweight workouts every other day, every week. I started at 20mg for the first two weeks, then progressed to 40mg for the next two weeks, before finally hitting my target of 60mg for the remainder of the course. For the first month, I was fine, aside from some dry skin and lips. When I started taking 60mg, it really hit me within weeks. I just could not work out anymore. Recovery was excessively slow, and my overall energy levels diminished considerably. I sleep 1-2 hours longer every night, only to wake up absolutely exhausted (true physical fatigue here). Drinking water definitely helps (seeing as Accutane essentially dehydrates you) but it can only do so much whilst on the course at that dose. I look forward to coming off the drug so I can work out again!

Edited by The Spy

Share this post


Link to post
Share on other sites

I'm 7 weeks into a 4-month course of 50ml per day. Although not a pro, I'm a very keen amateur endurance cyclist and train several times a week for 3 - 6 hours. I've been following the same training schedule for the past few years so it's easy to compare performance with a high degree of accuracy.

Looking back over results from the past few weeks, my performance levels are only very slightly down from previous years at this time of year - no more than a couple of percent. It certainly hasn't stopped me doing anything I usually do, although I do feel slightly more fatigued afterwards. Maybe this will get worse as the weeks progress, but at the moment I'm happy.

Share this post


Link to post
Share on other sites

I'm taking 60mg/day, and I strength train fairly regularly.

The main issues I had were fatigue and back pain.

Share this post


Link to post
Share on other sites

I remember having some trouble in the gym. I made steady progress but just 2 months after starting tane my bench press didn't get any better and my squats started getting worse. I finished the course 2 months ago and I'm finally starting to progress in weight lifting again. I took 40mg for 8 months. So yeah there might be some truth to this.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×